ZocdocAnswersI have excessive sweating on the left torso. What should I do?

Question

I have excessive sweating on the left torso. What should I do?

This can happen at any time of day or night. I sweat heavily just by sweeping the floors in an air conditioned house. This is very embarassing because my clothes become soaked. My gp doctor put me on Premarin 0.625mg one tablet daily. Now he is puzzled and thinks I should see a dermatologist.

Answer

It sounds like your primary care doctor thought that the sweating was due to hot flashes from menopause, which is indeed a common problem. However, with hot flashes, the sweating really should come uniformly from different parts of the body and not be localized to just one half of your torso. If this is really the case, then it makes hot flashes less likely as a cause. In fact, isolated problems with sweating that only affect one part of the body are quite unusual. They can sometimes be caused by an autonomic neuropathy, which is a condition in which some of the nerves in the body that regulate temperature become inflamed or damaged. It may also be a sign, more rarely, of an inflammation in the brain or of a mass pressing on some of the nerves as the exit the central nervous system. For this reason, I think it is important that you have additional evaluation. A dermatologist may be able to confirm the isolated problem with sweat production, although if the problem is confirmed you may also need to see a neurologist for further examination and work up. Your general practitioner should be able to make the necessary referrals for you.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.